Alert archive / Kentucky / Flash Flood Warnings in 2008

Flash Flood Warning 29, NWS Wilmington, OH

August 29, 2008Owen County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Aug 29, 2008, 6:04 PM EDT for Owen County, Kentucky. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2008, 6:04 PM EDT (22:04 UTC)
Expired
Aug 29, 2008, 8:00 PM EDT
In force
116 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Owen County, KY

The radar

The Louisville radar (KLVX), 103 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 292204
FFWILN
KYC187-300000-
/O.NEW.KILN.FF.W.0029.080829T2204Z-080830T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
604 PM EDT FRI AUG 29 2008

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OWEN COUNTY IN NORTHERN KENTUCKY...

* UNTIL 800 PM EDT.

* AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT THUNDERSTORMS HAD PRODUCED HEAVY RAINFALL ACROSS THE WARNED   
  AREA. RADAR ESTIMATED THAT 2 TO 3 INCHES OF RAIN HAD FALLEN SINCE  
  5 PM BETWEEN WHEATLEY AND GRATZ. 

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA WITH ANOTHER   
  2 TO 3 INCHES POSSIBLE THROUGH 8 PM EDT. RUNOFF FROM THIS          
  EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...SQUIRESVILLE 
AND OWENTON.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3838 8491 3842 8490 3844 8494 3845 8493
      3842 8495 3843 8497 3846 8497 3849 8500
      3851 8500 3852 8504 3856 8502 3857 8507
      3860 8509 3870 8483 3838 8477

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 4:13 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 29, 4:13 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
413 PM EDT FRI AUG 29 2008

.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AS A COLD
FRONT MOVES THROUGH THE AREA. HIGH PRESSURE WILL THEN BUILD INTO
THE REGION FOR THE HOLIDAY WEEKEND.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT CURRENTLY PUSHING INTO NORTHWEST PORTIONS OF OUR FA.
AHEAD OF THIS...ISOLATED TO SCATTERED THUNDERSTORMS HAVE DEVELOPED
ACROSS MAINLY THE WESTERN PORTIONS OF OUR FA THIS AFTERNOON. AS
WE LOSE DAYTIME HEATING AND FRONT MOVES THROUGH OUR AREA THIS
EVENING...WILL ALLOW FOR A 30 POP TO SLOWLY TAPER OFF FROM THE
NORTHWEST. SKIES SHOULD THEN BECOME MOSTLY CLEAR OVERNIGHT.
&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
MID LEVEL RIDGE IS FORECAST TO BUILD EAST ACROSS THE AREA THROUGH
SUNDAY. A LITTLE BIT OF LINGERING MOISTURE ACROSS OUR SOUTH COULD
LEAD TO A FEW MORE CLOUDS ALONG AND SOUTH OF THE OHIO RIVER ON
SATURDAY...BUT ALL IN ALL EXPECT MOSTLY SUNNY/MOSTLY CLEAR
CONDITIONS THROUGH MUCH OF THE SHORT TERM PERIOD. AS HEIGHTS BEGIN
TO RISE...SHOULD SEE A BIT OF A WARMING TREND SATURDAY INTO
SUNDAY SO WENT AT OR A LITTLE BIT ABOVE GUIDANCE FOR HIGHS.
&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
MODELS CONTINUE TO BE IN GOOD AGREEMENT ON THE LARGE SCALE PATTERN
THROUGH EARLY NEXT WEEK...WITH DOMINANT UPPER RIDGE BUILDING INTO
THE EASTERN U.S. ON SUNDAY AND KEEPING ITS HOLD OVER THE REGION
THROUGH MIDWEEK.  THIS WILL KEEP TEMPS WELL ABOVE AVERAGE THROUGH
THE PERIOD WHILE CONDITIONS REMAIN DRY.  WENT ABOVE GUIDANCE FOR
TEMPS TOWARD TUES AND WEDS AS SURFACE HIGH SHIFTS TO THE
EAST...BRINGING IN WARM SOUTHWESTERLY FLOW.  INCREASING 850 MB TEMPS
ARE SUPPORTIVE OF HIGHS IN THE LOWER 90S ACROSS THE SOUTHWESTERN
HALF OF THE CWA BY TUESDAY.  NEXT SYSTEM OF INTEREST ENTERS THE
PICTURE LATE IN THE EXTENDED AS THE UPPER RIDGE FLATTENS AND A COLD
FRONT MOVES INTO THE GREAT LAKES.  SIDED WITH THE SLOWER ECMWF
KEEPING THE FRONTAL BOUNDARY TO THE NORTH OF THE CWA THROUGH
THURSDAY...SO DID NOT INTRODUCE POPS AT THIS TIME.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
SHORTWAVE ENERGY TO PASS THRU THE GREAT LAKES IN THE WESTERLIES
TDA/TNGT. COLD FRONT CURRENTLY FROM NW OHIO THRU EASTERN INDIANA
TO PUSH EAST THRU THE TAF SITES LATE THIS AFTN/EVENING. FCST
SOUNDINGS INDICATE A CAP IS IN PLACE THRU LATER THIS AFTN. GFS
WHICH IS TOO HIGH WITH SFC DEWPOINTS IS THEREFORE OVERDONE WITH
2500 J/KG BOUNDARY LYR CAPE DEVELOPING THIS AFTN. PREFER NAM
SOLN WHICH HAS A BETTER HANDLE ON LOW LEVEL TD/S AND DEVELOPS
BOUNDARY LAYER CAPES AROUND 1500 J/KG. AS FRONT APPROACHES WEAK
LOW LEVEL FORCING COMES INTO PLAY. THIS FORCING...ALONG WITH
THE INSTBY SHUD LEAD TO THE DEVELOPMENT OF SCTD THUNDERSTORMS.
DUE TO THE LIMITED COVERAGE HAVE ONLY MENTIONED VCTS AT THIS
TIME. WITH LIGHT WINDS AND CLEARING TONIGHT THE DEVELOPMENT OF
FOG WL BE A POSSIBILITY. HAVE A MENTION OF MVFR VSBY RESTRICTIONS
AT ALL BUT KDAY WHERE DRIER AIR IS EXPECTED.

OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...RYAN
AVIATION...AR
Hazardous weather outlook, Aug 29, 4:16 PM EDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
416 PM EDT FRI AUG 29 2008

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-302030-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
416 PM EDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 29, 4:09 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
409 PM EDT FRI AUG 29 2008

KYZ091-292115-
BOONE KY-
409 PM EDT FRI AUG 29 2008

...A STRONG THUNDERSTORM WILL AFFECT BOONE COUNTY THROUGH 515 PM
EDT...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR HUEYS CORNERS...MOVING EAST AT 9
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...HUEYS
CORNERS...BURLINGTON...BEAVERLICK...OAKBROOK...VERONA...UNION...
FLORENCE...RICHWOOD AND WALTON.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
Local storm report, Aug 29, 4:45 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
445 PM EDT FRI AUG 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             2 S FRANCISVILLE        39.08N 84.73W
08/29/2008  E0.75 INCH       BOONE              KY   TRAINED SPOTTER

            I-275 AND ST ROUTE 237 INTERCHANGE

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 4:32 PM EDTSevere Thunderstorm WarningILNBoone, Kenton58 min
Aug 29, 4:39 PM EDTAreal Flood AdvisoryILNBoone111 min
Aug 29, 5:34 PM EDTSevere Thunderstorm WarningILNOwen41 min
Aug 29, 5:44 PM EDTAreal Flood AdvisoryILNOwen2 hr

Nearby

Flash Flood Warnings in Kentucky, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.